Florida, 2004

Damaging Wind in Florida, August 21, 2004

August 21, 2004 · NWS JAX · 1 event in 1 county or zone

Alachua sheriff relayed a public report of damage to a county building at 3220 NE 39th Ave. Initial time of incident was 1349 EDT, but NWS met.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Alachua sheriff relayed a public report of damage to a county building at 3220 NE 39th Ave. Initial time of incident was 1349 EDT, but NWS met. determined that the timing of damage was inconsistent with radar so the actual time of damage was adjusted to 1105 EST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 21, 8:35 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 21, 8:35 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
935 AM EDT SAT AUG 21 2004

...HIGHER RAIN CHANCES OVER THE WEEKEND...

.PUBLIC UPDATE...LOCAL SOUNDING INDICATES THE ATMOSPHERE IS QUITE MOIST
AND UNSTABLE...WITH A PWAT OF 1.93...CAPE OF 4600 J/KG AND LIFTED
INDEX NEAR -10 (ASSUMING MAX TEMPS OF 96). THIS IS A TAD TOO HIGH AND
MODIFIED SOUNDING USING MAX TEMP OF 90 AND DEWPOINT OF 74 (PRODUCING A
CAPE OF 4000 J/KG WITH LI NEAR -9). CONVECTION ALREADY FIRING UP
ACROSS THE SUWANNEE VALLEY REGION OF NORTH FLORIDA DUE TO FAVORABLE
LIFT ASSOCIATED WITH AREA OF NEGATIVE SURFACE MOISTURE FLUX DIVERGENCE
(CONVERGING ONSHORE FLOW). CURRENT FORECAST PACKAGE CONTAINS LIKELY
POPS ACROSS THE BOARD. SEE NO REASON TO ALTER POPS GIVEN DEEP LAYER
MOISTURE COUPLED WITH INCREASING LIFT ASSOCIATED WITH APPROACHING
UPPER LEVEL DISTURBANCES. THESE SHOWERS/STORMS WILL END FROM THE WEST
BEGINNING THIS EVENING...WITH ACTIVITY LIKELY LINGERING ACROSS
EASTERN ZONES TILL AROUND MIDNIGHT. NOCTURNAL CONVECTION OVER THE
APALACHEE BAY WILL ONCE AGAIN SPREAD INLAND AROUND SUNDAY DAYBREAK.
&&

.MARINE UPDATE...A NEARLY ZONAL SURFACE RIDGE EXTENDS FROM THE WESTERN
ATLANTIC...ACROSS CENTRAL/SOUTHERN FLORIDA...INTO THE GULF OF MEXICO. A
COLD FRONT EXTENDS FROM THE NEW ENGLAND STATES...ACROSS THE TENNESSEE
VALLEY...INTO TEXAS. REGIONAL OBS SHOW SOUTHWEST FLOW WITH SPEEDS
AROUND 10 KNOTS. SEAS WERE MAINLY 2 TO 3 FEET. LITTLE CHANGE IS
EXPECTED THROUGH SUNDAY AS SOUTHWEST FLOW TO CONTINUE...WITH SPEEDS
SLIGHTLY HIGHER AT NIGHT DUE TO NOCTURNAL CONDITIONS.
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

.CURRENTLY...SFC RIDGE WAS LOCATED OVER N CENTRAL FL WITH SWLY FLOW
OVER THE FORECAST AREA. A SFC FRONT WAS LOCATED OVER THE OHIO VALLEY
AND STRETCHES SW TOWARD AR AND TX. A PRETTY GOOD W-SW FLOW AT 1-2
KFT PER VWP PROFILES AND INCREASED HIGH CLOUDS SHOULD ONLY ALLOW FOG
PATCHY TO FORM AT BEST. WATER VAPOR IMAGERY SHOWS THAT THE DRY AIR
OVER THE REGION YESTERDAY HAS SHIFTED WELL INTO THE ATLC WITH THE
UPPER SHORTWAVE TROUGH.

.SHORT TERM...MODELS SHOW INCREASED MOISTURE LEVELS WITH PWATS NEAR
2 INCHES AS 5H RIDGE OVER GOMEX AND CENTRAL FL WEAKENS. BROAD
MID-UPPER LEVEL TROUGH OVER ERN CONUS WILL SHIFT EWD TODAY WITH
SHORTWAVE TROUGHS IMPACTING THE FORECAST AREA. ONE AFFECTING THE
FL PANHANDLE AT THIS TIME WILL SHIFT EWD INTO CWA THIS AFTN BUT
SHOULD GET SHEARED AS IT ENCOUNTERS THE 5H RIDGE. NONETHELESS...
DECENT PVA TO AFFECT A GOOD PORTION OF THE CWA. GFS SEEMS TO SUFFER
CONVECTIVE FEEDBACK LATER IN THE DAY OVER THE REGION SO HAVE USED A
BLEND OF MET/MAV GUIDANCE. E COAST SEA BREEZE SHOULD BE PINNED CLOSE
TO THE COAST DUE TO BETTER SW FLOW IN LOW LEVELS. SFC FRONT WILL
MARCH EWD AND OFF THE E COAST LATE TONIGHT AND TRAIL BACK SW TOWARD
NRN GA DUE TO MID-UPPER LEVEL RIDGE BUILDING IN ACROSS TN VALLEY BY
12Z SUN AND A LEADING SHORTWAVE TROUGH MOVES OFF THE E COAST. THUS
EXPECT UPPER LEVEL IMPULSES TO CONTINUE TO AFFECT THE AREA WITH
PLENTY OF MOISTURE TO WORK WITH. ONE SHORTWAVE TROUGH ACROSS AL AND
WRN GA EARLY THIS EVENING EXPECTED TO PUSH EWD TO THE WRN ZONES
OVERNIGHT. NOTED GFS AGAIN SUFFERS CONVECTIVE FEEDBACK. ETA DOES SHOW
SHORTWAVE TROUGH OVER THE AREA BUT NOT MUCH IN THE WAY OF PVA. WITH
LOSS OF HEATING WILL GO 40-50% POPS FOR NOW. SUN...SFC FRONT STALLS
OVER GA OR DRIFTS S AND DEEP LAYER MOISTURE CONTS OVER THE AREA. WEAK
SFC LOW OVER CENTRAL GA ALONG THE FRONT AND MORE SLY SFC FLOW MAY
JUST BE ENOUGH TO ALLOW E COAST SEA BREEZE TO MOVE INLAND ALONG
COASTAL COUNTIES. WILL GO WITH BLEND OF GUIDANCE AGAIN WITH HIGHEST
POPS AROUND 70% SRN COUNTIES WHERE HIGHER MOISTURE LEVELS ARE TO 60%
IN NRN ZONES. SUN NIGHT...FRONT IS EXPECTED TO DRIFT S OVER SE U.S.
COAST AS SHOWN BY ETA AND GFS. EXPECT CHANCE POPS TAPERING OFF TO
SLIGHT CHANCE LATE. MON...FRONTAL BOUNDARY REMAINS OVER ERN GA WITH
AN UPPER TROUGH MOVING THROUGH CWA. THIS COMBINED WITH EARLY DAYTIME
HEATING WILL RESULT IN LIKELY POPS OVER PORTION OF FL ZONES WITH HIGH
CHANCE POPS FOR SE GA. TEMPS EXPECTED TO BE AT OR BELOW CLIMO THROUGH
MON.

.LONG TERM...TUE-FRI. WEAK FRONTAL BOUNDARY ACROSS S GA WILL SLOWLY
WORK N OR WASH OUT AS 5-7H RIDGE BUILDS OVERHEAD AND ANY MAJOR
SHORTWAVE ACTION IS WELL TO THE N. SOME HINTS IN LATEST GUIDANCE THAT
RIDGE COULD LIFT INTO THE AREA ALLOWING WEAK SELY FLOW OVER THE SRN
ZONES. ALL IN ALL EXPECT CHANCE POPS DURING THE WEEK WITH TEMPS CLOSE
TO CLIMO WITH LITTLE CHANGE EXPECTED FROM CURRENT FORECAST.

&&

.MARINE...SOUTHERLY WINDS OVER THE WATERS THIS MORNING ARE EXPECTED TO
BECOME SOUTHWEST TODAY AS THE FRONTAL BOUNDARY ADVANCES CLOSER TO THE
AREA. THE FRONT WILL BEGIN TO STALL JUST NORTH OF THE AREA TONIGHT AND
GRADUALLY SAG SOUTHWARD THROUGH THE FORECAST AS THE BERMUDA RIDGE AXIS
REMAINS ACROSS SOUTH FLORIDA. COASTAL WATER CONDITIONS WILL REMAIN
TAME THROUGH THE FORECAST PERIOD AS THE FRONT LINGERS WITH WINDS
GENERALLY AROUND 10 KTS...UP TO 15 KTS WITH SEABREEZES AND NOCTURNAL
SURGES...AND SEAS 2-4 FT.

&&

ZAPPE
Hazardous weather outlook, Aug 21, 4:49 AM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
549 AM EDT SAT AUG 21 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-220948-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-
MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE-
549 AM EDT SAT AUG 21 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON OVER THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS SHOULD
FIRST DEVELOP THIS MORNING OVER AREAS FROM WEST OF INTERSTATE 75 IN
NORTH FLORIDA AND WEST OF U.S. 301 IN SOUTHEAST GEORGIA. MOVEMENT OF
STORMS WILL BE EAST AT 15 MPH. THE MAIN CONCERNS WITH THE
THUNDERSTORMS WILL BE FREQUENT LIGHTNING...LOCALLY HEAVY RAINFALL
NEAR 2 INCHES...AND WIND GUSTS UP TO 40 MPH. SHOWER AND THUNDERSTORM
ACTIVITY WILL SLOWLY DIMINISH AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A WEAK STATIONARY FRONT OVER GEORGIA IN COMBINATION WITH ABUNDANT
MOISTURE WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP MAINLY IN THE
AFTERNOON AND EVENING HOURS SUNDAY AND MONDAY. THE FRONT WILL
DISSIPATE BY THE MIDDLE OF THE WEEK BUT TYPICAL SCATTERED AFTERNOON
THUNDERSTORMS ARE EXPECTED THE REMAINDER OF THE WEEK. THE MAIN
CONCERNS WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS

In the hours before

Special weather statement, Aug 21, 10:42 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1142 AM EDT SAT AUG 21 2004

FLZ024-GAZ152-164-165-211630-

BRANTLEY GA-CHARLTON GA-INLAND CAMDEN GA-NASSAU FL-
1142 AM EDT SAT AUG 21 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN NASSAU...
NORTHERN CHARLTON...SOUTHERN BRANTLEY AND WESTERN CAMDEN COUNTIES
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 1230 PM EDT...

AT 1142 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
WINOKUR TO 14 MILES SOUTHWEST OF HOMELAND...OR ALONG A LINE EXTENDING
FROM 11 MILES SOUTHEAST OF HOBOKEN TO 7 MILES SOUTHEAST OF STEVEN
FOSTER STATE PARK...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WINOKUR...HOMELAND...
FOLKSTON...HILLIARD AND TARBORO THROUGH 1230 PM EDT. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 16:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
August 21, 11:05 AM EST
Where
Alachua County, Gainesville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
29.650, -82.317

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413171.